Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

July 29, 2023Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 29, 2023, 2:21 PM EDT for Brevard County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 2:21 PM EDT (18:21 UTC)
Expired
Jul 29, 2023, 2:45 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 4 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS82 KMLB 291821
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Sat Jul 29 2023
 
FLZ547-647-747-291845-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
221 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Brevard
County through 245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2798 8060 2809 8079 2826 8066 2822 8056
      2819 8056 2810 8052
TIME...MOT...LOC 1821Z 301DEG 6KT 2813 8066 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Heil

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:06 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 11:06 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1106 AM EDT Sat Jul 29 2023

...New UPDATE, MARINE, AVIATION, PREV DISCUSSION...

.UPDATE...
Issued at 1046 AM EDT Sat Jul 29 2023

The forecast remains on track, with the biggest change being the
issuance of a Heat Advisory for Okeechobee and inland Saint Lucie
and Martin counties. Hot and humid conditions are forecast for the
area today, with afternoon highs climbing into the low 90s across
east central Florida. Heat indices will generally range from 103
to 110 across the area.

Elevated moisture across east central Florida persists, with the
10Z XMR sounding showing a measured 2.12" PWAT. Steering flow
remains SSW at 5 to 10 knots, which will set up the area for slow
moving showers and storms this afternoon as the east coast sea
breeze pushes inland. A sea breeze collision will occur across
the interior late this afternoon into the early evening hours,
with increasing coverage of showers and storms forecast. The
strongest storms will be capable of producing frequent cloud-to-
ground lightning strikes, gusty winds up to 45 mph, and heavy
downpours. With the slower storm motions, quick rainfall
accumulations of 1 to 2 inches with locally higher totals will be
possible. This could lead to some minor flooding in low-lying and
urban areas with poor drainage that are well saturated from the
last several days.

&&

.MARINE...
Issued at 1046 AM EDT Sat Jul 29 2023

Southerly flow 10 to 15 knots across the local Atlantic waters will
persist through today, with seas 2-3 feet building to 4 feet in the
offshore Volusia waters this afternoon. Scattered showers and
thunderstorms will be possible once again today, with the
strongest storms being capable of producing frequent cloud-to-
water lightning strikes, gusty winds around 34 knots, and heavy
downpours. Coverage of showers and storms will diminish through
the evening, with isolated shower development possible through the
overnight hours.

&&

.AVIATION...
(12Z TAFS)
Issued at 1046 AM EDT Sat Jul 29 2023

Southerly flow returns across east central Florida this morning
around 7 knots, with increasing chances for VCTS at all terminals
starting around 18Z. The ECSB will develop along the coast this
afternoon, with TEMPOs in place at DAB/TIX/MLB for reduced VIS/CIG
due to TSRA from 19-22Z. The ECSB will then push inland and collide
with the WCSB across the interior, leading to increasing coverage of
storms, with TEMPOs at MCO/ISM/SFB/LEE from 20-24Z for reduced
VIS/CIG due to TSRA. Conditions improving along the coast around 00Z
and across the interior after 02Z, with winds becoming light and
variable overnight.

&&

.PREV DISCUSSION...
Issued at 1046 AM EDT Sat Jul 29 2023

Today and Tonight...A trough present along the Mid Atlc Seaboard
to N FL wl keep the subtropical Atlc ridge suppressed and east of
the region. Local PWAT values remain high with values at least
2.1-2.2 inches. Unencumbered daytime heating along with
development of sfc boundaries wl lead to an increase in pcpn,
initially near the coast, spreading inland while becoming more
numerous during the course of the afternoon. Mid to late aftn
storms remain forecast mainly inland with sct showers and storms
along the coastal sites of the Space and Treasure Coasts. A
westerly component to steering level winds wl once again favor the
I-4 corridor, Lake County and other inland areas for some locally
heavy rainfall. Frequent cloud to ground lightning and briefly
gusty winds can occur near any stronger storms. Forecast highs in
the L-M90s wl occur with highest heat indices around 104 to 107
before onset of higher cloud cover and pcpn. Areas of rainfall wl
slowly end from dusk onward. Ongoing showers wl shift over the
marine areas as well overnight with lows in the L-M70s.

Sunday-Tuesday...Mid to upper level high pressure across the the
south-central US and the western Atlantic will continue to slowly
shift eastward through early next week. An upper level trough
across the northeast will shift slightly to the eastern seaboard
through the period. A surface low pressure is still progged to
develop near the Canadian Maritimes in association with the trough
aloft on Monday, which will force the Atlantic high to shift
eastward, away from the Florida peninsula, as the low moves into
the western Atlantic through early week. Locally, the pressure
gradient will remain weak through the period, with surface winds
and steering flow remaining light. Expect west to southwest flow
through the overnight and morning hours before winds back to the
south to southeast, mainly along the coast and into Okeechobee
county, in the afternoon each day with the formation of the east
coast sea breeze. Moist air will remain over the local area, with
forecast PW values ranging from 2.0-2.2" through early week. This
will support scattered to numerous showers and lightning storms
each afternoon, with the highest potential for storms occurring
west of I-95, across the interior. Forecast soundings show cooler
temperatures aloft ranging from -7C to -8C at 500mb, and MUCAPE
values ranging from 2600-2800 J/kg, which is indicative of
efficient rainmakers that could lead to localized flooding from
heavy rainfall, gusty winds from water loading, and frequent cloud
to ground lightning.

Temperatures will begin to warm back up starting Sunday, with
temperatures being at to slightly above normal for this time of
year. Afternoon highs will reach into the low 90s along the coast as
well as across Okeechobee county, and low to mid 90s west of I-95.
Afternoon heat indices will range from 104-109 degrees through early
week. Heat Advisories may be needed for portions if not much of east
central Florida through the period. Overnight lows will be in the
low to mid 70s.

Wednesday-Saturday...A mid-upper level trough across the eastern
seaboard on Wednesday will shift eastward into the western
Atlantic and continue to move east through late-week. High
pressure aloft over the south-central US will continue to shift
eastward through the time period, with the eastern axis extending
over the Florida peninsula by late week. Locally, winds will veer
to the northeast by Wednesday with the winds veering more easterly
in the afternoon with the east coast sea breeze formation each
day through Friday. Saturday, the winds will veer southerly with
winds shifting southeast in the afternoon with the formation of
the ECSB. Ample moisture remains over the local area, with
forecast PW values around 2.1-2.2", which will support scattered
to numerous showers and lightning storms to continue through late
week. Temperatures will be around normal to slightly above normal
for this time of year through the period. Afternoon highs will be
in the low 90s, with peak heat indices reaching 103-107.
Temperatures overnight will remain warm, with lows in the low to
mid 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  76  93  75 /  60  40  50  20
MCO  93  77  96  77 /  70  40  70  20
MLB  90  77  93  76 /  60  30  60  20
VRB  91  76  93  74 /  50  30  60  20
LEE  92  77  94  77 /  60  40  70  20
SFB  94  77  96  77 /  70  30  70  20
ORL  93  78  94  77 /  70  40  70  20
FPR  91  77  93  76 /  50  30  60  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ058-259-264.

AM...None.
&&

FORECAST/AVIATION...Tollefsen
DATAC/RADAR....Heil
Hazardous weather outlook, Jul 29, 11:21 AM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1121 AM EDT Sat Jul 29 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-300100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1121 AM EDT Sat Jul 29 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous afternoon showers and lightning storms are
forecast to develop along the sea breeze and any other boundaries
that develop inland. Highest coverage should be from the Treasure
Coast inland, and additional areas along the I-4 corridor as
additional boundaries come together late into the afternoon.
Stronger storms will be capable of frequent cloud-to- ground
lightning strikes, gusty winds 40 to 45 mph and heavy downpours.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms will be capable of producing wind gusts up
to 35 knots. In addition, numerous showers and scattered lightning
storms over land could impact mariners on inland lakes as
activity moves north to eastward, perhaps greater variability in
movement later this afternoon due to late boundary collisions.

.FLOOD IMPACT...
Scattered to numerous showers and lightning storms will produce
rainfall totals of 1 to 2 inches. Some higher amounts are
possible, especially near training cells, which could contribute
to minor urban and poor drainage flooding especially near and
north of Interstate 4 and along to west of the Florida Turnpike.

.EXCESSIVE HEAT IMPACT...
Hot and humid conditions will persist across east central Florida
today. A Heat Advisory has been issued for Okeechobee and inland
Saint Lucie and Martin counties through 7 pm for heat indices up
to 110. Elsewhere, heat indices are forecast to remain 103 to
107.

.RIP CURRENT IMPACT...
A Moderate Risk of dangerous rip currents is forecast at all
central Florida Atlantic beaches. Always swim near a lifeguard,
and never swim alone.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous, mainly afternoon and evening, showers and
lightning storms are forecast into the weekend and early next
week, as high humidity levels remain in place.

Afternoon temperatures will continue near to above normal, and
humidity readings will remain very high. Triple-digit heat index
values are expected each day. By Sunday and Monday, peak heat
indices are forecast to exceed 105 degrees, potentially up to 110.

An elevated to moderate threat for dangerous rip currents will be
present at all central Florida Atlantic beaches this weekend and
into next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Pendergrast/Tollefsen

In the hours before

Special weather statement, Jul 29, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Sat Jul 29 2023

FLZ547-647-747-291845-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
221 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Brevard
County through 245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2798 8060 2809 8079 2826 8066 2822 8056
      2819 8056 2810 8052
TIME...MOT...LOC 1821Z 301DEG 6KT 2813 8066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:04 PM EDTAreal Flood AdvisoryMLBLake56 min
Jul 29, 10:40 AM EDTHeat AdvisoryMLBMartin, Okeechobee, Saint Lucie8 hr
Jul 29, 2:45 PM EDTSpecial Weather StatementMLBBrevard30 min
Jul 29, 2:50 PM EDTAreal Flood AdvisoryMLBBrevard115 min
Jul 29, 3:36 PM EDTSpecial Weather StatementMLBSeminole24 min
Jul 29, 3:48 PM EDTSpecial Weather StatementMLBIndian River42 min
Jul 29, 3:52 PM EDTSpecial Weather StatementMLBOsceola23 min
Jul 29, 4:10 PM EDTSpecial Weather StatementMLBSeminole35 min
Jul 29, 4:29 PM EDTAreal Flood AdvisoryMLBBrevard91 min
Jul 29, 4:32 PM EDTSpecial Weather StatementMLBBrevard43 min
Jul 29, 4:57 PM EDTSpecial Weather StatementMLBVolusia33 min
Jul 29, 5:39 PM EDTSpecial Weather StatementMLBOsceola36 min
Jul 29, 6:04 PM EDTAreal Flood AdvisoryMLBOsceola56 min
Jul 29, 6:52 PM EDTSpecial Marine WarningMLB40 min
Jul 29, 7:04 PM EDTSpecial Weather StatementMLBFlagler26 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.